New Mexico, 2005

Flash Flooding and Hail in New Mexico, July 18, 2005

July 18, 2005 · NWS ABQ · 6 events in 2 counties and zones

Heavy rain washed out rural roads and driveways and filled low water crossings with swift and dangerous runoff between El Portaro and Cundiyo in far northern Santa Fe County and also northwest of Santa Fe where locations reported about one inch of rain in under 40 minutes. Storms also pelted areas with hail to nickels size and produced down bursts that damaged trees and fencing southeast of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Heavy rain washed out rural roads and driveways and filled low water crossings with swift and dangerous runoff between El Portaro and Cundiyo in far northern Santa Fe County and also northwest of Santa Fe where locations reported about one inch of rain in under 40 minutes. Storms also pelted areas with hail to nickels size and produced down bursts that damaged trees and fencing southeast of Espanola.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 18, 8:43 PM MST, 2 minutes earlier.

Area forecast discussion, Jul 18, 8:43 PM MST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
943 PM MDT MON JUL 18 2005

.UPDATE...STRONG TO SEVERE STORMS WEST SLOPES SANGRE DE CRISTOS
COMING SOUTHWARD. OTHERWISE THINGS QUIETING DOWN ELSEWHERE .
ADJUSTED POPS...PCPN AND WX GRIDS  TO REFLECT RADAR TRENDS AND
CLOUDS TO REFLECT SATELLITE TRENDS. 43

&&

.PREV DISCUSSION...215 PM MDT MON JUL 18 2005...
MAIN FORECAST CHALLENGE WILL CONTINUE TO BE EXTENT AND PLACEMENT OF
SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. LONG RANGE FORECAST HIGHLY
DEPENDENT ON TRACK OF REMAINS OF HURRICANE EMILY.

A SLOWER START TO CONVECTION THIS AFTERNOON AS ECHOES JUST STARTING
NOW OVER THE WRN AND CNTRL MOUNTAINS. MID LEVEL DRYING AS SEEN ON WV
SATELLITE...AND WARMING ALOFT AS WELL...HAS HELD UP INITIATION OF
STORMS SO FAR OVER THE W AND N. MEANWHILE LOW LEVELS ARE PLENTY MOIST
FROM THE RIO GRANDE VALLEY ON E. THE BACK DOOR COLD FRONT MOVED INTO
THE NE THIS AM BUT GROUND TO A HALT THIS PM. THE NE HAS STABILIZED A
BIT WITH LAPSE RATES ONLY AROUND 7 DEG C/KM IN THE 700 TO 500 MB
LAYER. HIGHER LAPSE RATES OUT W BUT LESS MOISTURE TO WORK WITH. THE
MIXED SIGNALS MAKE FOR A TOUGH CALL LATE THIS PM INTO TONIGHT ON
EXTENT OF CONVECTION. WITH A FEW MORE HOURS OF SUNSHINE AND HEATING
BELIEVE WE WILL GET MORE DEVELOPMENT OVER THE SW MOUNTAINS AS WELL AS
THE CNTRL MOUNTAIN CHAIN WITH MOVEMENT TO THE SW THIS EVE. COULD BE
ANOTHER ROUND OF STORMS FOR THE ABQ AREA. ALSO A DECENT SHOT AT
MODERATE E CANYON WINDS TONIGHT INTO THE RIO GRANDE VALLEY.

UPPER LEVEL HIGH CENTERED TO OUR W WILL STRENGTHEN AND BUILD E TO NE
THE NEXT COUPLE OF DAYS. THIS WILL CONTINUE TO LIMIT CONVECTION OVER
THE NW ZONES THROUGH WED. STEERING FLOW FROM NE TO SW WILL KEEP THE
CHANCES LOW IN THE E AND ESPECIALLY SE. MAIN FOCUS SHOULD CONTINUE
TO BE SW AND CNTRL MOUNTAINS AND ADJACENT E SLOPES...AND PERHAPS THE
RIO GRANDE VALLEY.

THE LONG RANGE FORECAST WILL DEPEND ON TRACK OF EMILY AND HOW MUCH
MOISTURE CAN GET DRAWN N INTO THE GREAT SW. MODELS NOW IN PRETTY GOOD
AGREEMENT ON TAKING UPPER HIGH OVER CO THU AND SHIFTING THE BULK OF
THE HIGH FARTHER E FRI INTO EARLY NEXT. THIS WOULD ALLOW FOR AT LEAST
THE POSSIBILITY OF TAPPING SOME MOISTURE FROM EMILY...WHICH WILL BE
CROSSING OLD MEXICO LATER THIS WEEK. ITS REMAINS MAY THEN GET DRAWN
N AND NE AROUND THE UPPER LEVEL HIGH BY THE WEEKEND. THUS WILL BEGIN
TO INTRODUCE SOME CHANCE POPS IN THE SW MOUNTAINS ON FRI...THE WRN
MOUNTAINS ON SAT...THEN THE WRN AND NRN MOUNTAINS ON SUN AND MON.
THIS LINES UP REASONABLY WELL WITH SURROUNDING OFFICES AS WELL. CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Jul 18, 5:00 AM MST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 18 2005

NMZ001>021-026-191200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE CENTRAL
MOUNTAINS LATER THIS AFTERNOON AND EVENING. LARGE HAIL/DAMAGING
WINDS WITH HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

DAILY FLUCTUATIONS IN THUNDERSTORM COVERAGE IS EXPECTED THROUGH THE
REST OF THE WEEK BUT NO ONE DAY STANDS OUT AS FAR AS SEVERE
POTENTIAL. THUS NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME...HOWEVER WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE
LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

50

In the hours before

Special weather statement, Jul 18, 3:58 PM MST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
458 PM MDT MON JUL 18 2005

NMZ015-182330-
LOWER RIO GRANDE VALLEY-

...STRONG THUNDERSTORM MOVING THROUGH EASTERN SOCORRO COUNTY...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES SOUTHWEST OF BINGHAM.
MOVEMENT WAS WEST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SOCORRO
COUNTY INCLUDING THE WHITE SANDS MISSILE RANGE AND HIGHWAY 380.

DPORTER
Special weather statement, Jul 18, 4:04 PM MST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
504 PM MDT MON JUL 18 2005

NMZ005-182330-
NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING THROUGH NORTHWEST COLFAX COUNTY...

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 24 MILES SOUTHWEST OF COKEDALE.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
COLFAX COUNTY ALONG THE COLORADO BORDER INCLUDING VERMEJO PARK AND
MARYS LAKE.

DPORTER
Special weather statement, Jul 18, 4:49 PM MST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 PM MDT MON JUL 18 2005

NMZ004-190015-
SANGRE DE CRISTO MOUNTAINS-

...STRONG THUNDERSTORM MOVING ALONG TAOS AND COLFAX COUNTY LINE...

AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR ELIZABETHTOWN. MOVEMENT
WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ANGEL FIRE AND EAGLE
NEST.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER
Local storm report, Jul 18, 5:28 PM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
628 PM MDT MON JUL 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 SSW EAGLE NEST        36.54N 105.27W
07/18/2005  0.75 INCH        COLFAX             NM   PUBLIC

&&

DPORTER
Special weather statement, Jul 18, 7:53 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
853 PM MDT MON JUL 18 2005

NMZ004-190330-
SANGRE DE CRISTO MOUNTAINS-

...STRONG THUNDERSTORM MOVING INTO THE PECOS WILDERNESS...

AT 850 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTHEAST OF TRUCHAS.
MOVEMENT WAS SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE COWLES AND TERRERO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER

The radar

The Albuquerque radar (KABX), 115 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rio Arriba

When
July 18, 8:45 PM MST
Where
Rio Arriba County, 2 mi SE of Espanola
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.967, -106.050

Hail, Santa Fe

When
July 18, 8:48 PM MST
Where
Santa Fe County, 4 mi NW of Cundiyo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.983, -105.950

Flash Flood, Santa Fe

When
July 18, 8:57 PM MST to 9:20 PM MST
Where
Santa Fe County, 4 mi NW of Cundiyo
Reported by
GENERAL PUBLIC
Coordinates
35.983, -105.950

Hail, Santa Fe

When
July 18, 9:14 PM MST
Where
Santa Fe County, Pojoaque
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.883, -105.017

Hail, Santa Fe

When
July 18, 9:40 PM MST to 9:45 PM MST
Where
Santa Fe County, 7 mi NW of Santa Fe
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.750, -106.033

Flash Flood, Santa Fe

When
July 18, 10:30 PM MST to 11:10 PM MST
Where
Santa Fe County, 7 mi NW of Santa Fe
Reported by
TRAINED SPOTTER
Coordinates
35.750, -106.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456386, 5456385, 5456384, 5456387, 5456388, 5456389.